Illinois, 2009

Hail and Damaging Winds in Illinois, June 18, 2009

June 18, 2009 · NWS ILX · 43 events in 19 counties and zones

A line of severe thunderstorms produced wind gusts of 60 to 85 mph, large hail, torrential rainfall, and nearly continuous lightning across much of central and southeast Illinois during the early morning of June 18th. The high winds resulted in multiple power outages, downed trees and power lines, and damage to light poles, outbuildings, and several homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of severe thunderstorms produced wind gusts of 60 to 85 mph, large hail, torrential rainfall, and nearly continuous lightning across much of central and southeast Illinois during the early morning of June 18th. The high winds resulted in multiple power outages, downed trees and power lines, and damage to light poles, outbuildings, and several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 2:29 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 18, 2:29 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
329 AM CDT THU JUN 18 2009

.DISCUSSION...
ISSUED 330 AM CDT THU JUN 18 2009

FORECAST CONCERN IS RISK OF SEVERE THUNDERSTORMS TODAY WITH MCS AND
FRIDAY WITH COLD FRONT. SPC UPGRADED TO MODERATE RISK FROM I-74
NORTH TODAY AND SLIGHT RISK SOUTH WHILE ALL OF CENTRAL/SE IL IN
MODERATE RISK FRIDAY. 00Z SHORT RANGE MODELS STILL NOT HANDLING
MESOSCALE FEATURE/MCS ACTIVITY WITH CONVECTION LIKE WITH MCS OVER
EASTERN IOWA AND NW IL. 00Z ECMWF MODEL SEEMS TO CAPTURE THIS MCS
THE BEST AND USED THIS MODEL THROUGH EARLY NEXT WEEK AND THIS
MODEL HAD A BETTER TRACK RECORD PAST SEVERAL DAYS...THOUGH NOT
PERFECT.

RADAR MOSAIC SHOWS MCS OVER EASTERN HALF OF IA INTO NW IL AS FAR
SE AS THE IL RIVER AND MOVING ESE. THIS FUELED BY 35 TO 45 KT SW
LOW LEVEL JET AND UNSTABLE AIR MASS MOVING NE FROM MO. A FEW
STRONG TO SEVERE THUNDERSTORMS OVER SE IA. VERY ISOLATED SHOWERS
AND THUNDERSTORMS SE OF THE IL RIVER. 08Z/3 AM SURFACE MAP SHOWS
1006 MB LOW PRESSURE OVER EASTERN LAKE ERIE WITH ITS FRONTAL
BOUNDARY EXTENDING THROUGH SOUTHERN OH/IN/IL AND THEN OVER NE MO
AND SOUTHERN NEBRASKA TO 1003 MB LOW PRESSURE IN SW NEBRASKA. A
SMALL MCS/CLUSTER OF THUNDERSTORMS WAS NORTH OF WARM FRONT OVER
NORTHERN NEBRASKA AND SOUTHCENTRAL SD. DEWPOINTS RANGE FROM THE
LOWER 670S FROM PONTIAC AND DANVILLE NE TO NEAR 70F FROM GALESBURG
TO LINCOLN TO LAWRENCEVILLE SW. ALOFT A 593 DM 500 MB SUBTROPICAL
HIGH WAS OVER LA AND RIDGING INTO MO WHILE 571 DM 500 MB LOW WAS
OVER THE SE ONTARIO PENISULA AND STRONG UPPER LEVEL TROF WAS OVER
THE ROCKIES.

SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

THINK MCS WILL MOVE ESE ACROSS CENTRAL/NORTHERN IL THIS MORNING
WITH CATAGORICAL POPS FROM PEORIA NORTH WHERE HEAVY RAINS AND
A FEW STRONG TO SEVERE STORMS POSSIBLE WITH HAIL AND GUSTY WINDS
AND FREQUENT LIGHTNING. POPS TAPER OFF TO 30% FROM JACKSONVILLE TO
ROBINSON SOUTH THIS MORNING. MCS SHOULD DIMINISH DURING MIDDAY
WITH SOME SUNSHINE APPEARING AND WARMING TEMPS UP INTO THE UPPER
80S AND LOWER 90S WITH WARMEST READINGS SW WHERE AFTERNOON HEAT
INDICES AROUND 100F. THIS COMBINED WITH SULTRY DEWPOINTS IN THE
LOWER 70S WILL GENERATE A VERY UNSTABLE AIR MASS BY AFTERNOON WITH
CAPES OF 4000 J/KG OR HIGHER AND LIFTED INDICES OF MINUS 6 TO 9C.
THUNDERSTORMS WILL LIKLEY DEVELOP NE AREAS THIS AFTERNOON AS WARM
FRONT LIFTS NE INTO NE IL WHILE JUST SLIGHT CHANCE SW WHERE CAP
INCREASING WITH STRONG UPPER LEVEL RIDGE BUILDING INTO SOUTHERN
IL.

CONVECTION CHANCES SHOULD DIMINISH DURING THE EVENING WITH BEST
CHANCES SHIFTING NORTH OF CENTRAL IL WITH FRONTAL BOUNDARY. HAVE
GOOD CHANCE OF CONVECTION NORTH OF PEORIA TONIGHT CLOSER TO
FRONTAL BOUNDARY AND WHERE MORE MCS ACTIVITY POSSIBLE BUT FURTHER
NORTH THAN THIS MORNINGS MCS.

MODELS NOW TRENDING A BIT SLOWER WITH COLD FRONT MOVING SE INTO
CENTRAL IL FRI AFTERNOON/EVENING. VERY UNSTABLE AIR MASS AGAIN
WITH CAPES AGAIN ABOVE 4000 J/KG AND LIFTED INDICES OF MINUS 6 TO
10C. SPC HAS MODERATE RISK OF SEVERE STORMS OVER CENTRAL/SE IL
FROM MID AFTERNOON TO MID EVENING FRI FOR MAINLY DAMAGING WIND
GUSTS BUT ALSO HAIL AND ISOLATED TORNADOES POSSIBLE. COULD BE A
SIGNIFICANT SEVERE WX EVENT FOR CENTRAL IL. HIGHS IN THE UPPER 80S
AND LOWER 90S AGAIN FRI WITH LAWRENCEVILLE AT 95F WHERE AFTERNOON
HEAT INDICES PEAK FROM 100 TO 104F.

CONVECTION CHANCES SHOULD DIMINISH FROM NW TO SE AFTER MIDNIGHT
FRI NIGHT AS COLD FRONT MOVES INTO THE OHIO VALLEY BY DAWN SAT AS
LOW PRESSURE DEEPENS INTO THE EASTERN GREAT LAKES SAT MORNING.
LINGERED JUST A SLIGHT CHANCE OF CONVECTION SAT OVER EASTERN IL
THOUGH BEST CHANCES WILL BE EAST OF IL.

LONG TERM...SUNDAY THROUGH WEDNESDAY.

UPPER LEVEL RIDGE BUILDS BACK INTO IL ON SUNDAY/FATHERS DAY AND
00Z ECMWF MODELS KEEPS CENTRAL/SE IL DRY SUNDAY AND MON. THOUGH
00Z GFS HAS SOME QPF SUNDAY OVER CENTRAL IL WITH A SHORT WAVE
RIDGING OVER TOP OF UPPER LEVEL RIDGE. FOLLOWED ECMWF MODEL WHICH
KEEPS QPF NORTH OF CENTRAL IL SUNDAY. STILL FAIRLY WARM THIS WEEKEND
WITH HIGHS IN MID TO UPPER 80S.

HUETTL

&&

.AVIATION...
ISSUED 1203 AM CDT THU JUN 18 2009

LOW LEVEL JET BEGINNING TO CRANK UP OVER MISSOURI AND SOUTHERN
IOWA AS EVIDENCED BY LATHROP MISSOURI PROFILER. CONVECTION HAS
BECOME WIDELY SCATTERED OVER EASTERN IOWA AND WEST CENTRAL
ILLINOIS NEAR THE NOSE OF THE JET. ALTHOUGH SOME CONVECTION WILL
BE POSSIBLE OVER THE NEXT FEW HOURS...THE BEST CHANCES APPEAR TO
BE TOWARD SUNRISE AS MCS CONGEALING OVER WESTERN IOWA APPROACHES.
MCS SHOULD BRING A GOOD CHANCE OF TS TO TAF SITES DURING THE
MORNING. THE QUESTION IS HOW LONG CONVECTION WILL LINGER. 00Z NAM
SUGGESTS THAT PRECIP WILL BE RETROGRADE BACK TO THE WEST IN WEAK
MID-LEVEL FLOW. THIS SEEMS UNLIKELY AND WILL END PRECIP FROM WEST
TO EAST DURING THE DAY. MCS WILL LIKELY BE ELEVATED AND WILL NOT
FOCUS ON WIND SHIFT WITH PASSAGE. WINDS SHOULD BE MOSTLY FROM THE
SOUTHWEST.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 2:17 PM CST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT WED JUN 17 2009

ILZ036-040-041-047>052-061-181200-
CASS-CHRISTIAN-FULTON-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
SHELBY-
317 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE
AREA...AND MOVE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE
FORECAST TO REMAIN ABOVE FLOOD STAGE FROM HAVANA DOWNSTREAM INTO
NEXT WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE
AREA THURSDAY AND THURSDAY NIGHT. IN ADDITION...A COLD FRONT WILL
MOVE DOWN THROUGH THE AREA ON FRIDAY...BRINGING MORE THUNDERSTORMS
TO CENTRAL ILLINOIS. DURING THIS PERIOD...THERE IS A SLIGHT RISK
THAT ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME.

HEAT INDEX VALUES WILL REACH THE MID 90S IN MANY AREAS THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT.

ILZ027>031-037-038-042-043-181200-
DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
317 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE
AREA AND MOVE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. AT THIS
TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE
AREA THURSDAY AND THURSDAY NIGHT. IN ADDITION...A COLD FRONT WILL
MOVE DOWN THROUGH THE AREA ON FRIDAY...BRINGING MORE THUNDERSTORMS
TO CENTRAL ILLINOIS. DURING THIS PERIOD...THERE IS A SLIGHT RISK
THAT ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME.

HEAT INDEX VALUES WILL REACH THE MID 90S THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-053>057-062-063-181200-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-VERMILION-
317 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE
AREA AND MOVE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. AT THIS
TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...THEN
SHOULD MAINLY BE NORTH OF I-72 THURSDAY NIGHT. ON FRIDAY...A COLD
FRONT WILL MOVE DOWN THROUGH THE AREA...BRINGING MORE THUNDERSTORMS.
DURING THIS PERIOD...THERE IS A SLIGHT RISK THAT ANY OF THESE
STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY RISKS AT THIS TIME.

AFTERNOON HEAT INDEX VALUES WILL BE IN THE MID 90S ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-181200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE
AREA AND MOVE INTO SOUTHEAST ILLINOIS TOWARD SUNRISE. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

FOR INTERESTS ALONG THE LITTLE WABASH RIVER...RIVER LEVELS ARE
EXPECTED TO RISE ABOVE FLOOD STAGE TODAY AND REMAIN THERE FOR THE
NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. THEN ON
FRIDAY...A COLD FRONT WILL MOVE THROUGH THE AREA...BRINGING MORE
THUNDERSTORMS. DURING THIS PERIOD...THERE IS A SLIGHT RISK THAT
ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME.

HEAT AND HUMIDITY WILL CONTINUE THROUGH FRIDAY...WITH AFTERNOON
HEAT INDEX VALUES FROM 95 TO AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE OVERNIGHT HOURS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

GEELHART

In the hours before

Special weather statement, Jun 18, 2:53 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
353 AM CDT THU JUN 18 2009

ILZ027>029-036-181000-
FULTON-KNOX-PEORIA-STARK-
353 AM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT FOR KNOX...NORTHERN FULTON...PEORIA AND
STARK COUNTIES UNTIL 500 AM CDT...

AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONMOUTH...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ABINGDON...
  GALESBURG...
  KNOXVILLE...
  GILSON...
  MAQUON...
  WILLIAMSFIELD...

OTHER LOCATIONS AFFECTED INCLUDE...DELONG...DAHINDA...MONICA AND
KICKAPOO.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4115 8967 4056 8969 4058 9046 4109 9045
      4116 9044
TIME...MOT...LOC 0853Z 273DEG 42KT 4089 9061

AUTEN

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 8 hail, 2 lightning. Local standard time, as filed.

Hail, Knox

When
June 18, 3:04 AM CST to 3:05 AM CST
Where
Knox County, Abingdon
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.800, -90.400

Thunderstorm Wind, Knox

When
June 18, 3:04 AM CST to 3:05 AM CST
Where
Knox County, Abingdon
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
40.800, -90.400

Numerous large tree limbs were blown down and shingles were stripped off roofs in Abingdon.

Thunderstorm Wind, Knox

When
June 18, 3:04 AM CST to 3:05 AM CST
Where
Knox County, Galesburg
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Numerous trees and power lines were blown down.

Hail, Fulton

When
June 18, 3:22 AM CST to 3:23 AM CST
Where
Fulton County, 0.69 mi N of Fiatt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.580, -90.180

Hail, Fulton

When
June 18, 3:30 AM CST to 3:31 AM CST
Where
Fulton County, St David
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.480, -90.050

Thunderstorm Wind, Fulton

When
June 18, 3:30 AM CST to 3:31 AM CST
Where
Fulton County, St David
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
COOP Observer
Coordinates
40.480, -90.050

Numerous trees and power lines were blown down. A metal shed was damaged and awnings were ripped off a pavillion.

Thunderstorm Wind, Fulton

When
June 18, 3:30 AM CST to 3:31 AM CST
Where
Fulton County, Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.570, -90.030

Several trees and tree branches were blown down on the north side of Canton. A building at Flynn's Auto Parts was heavily damaged.

Thunderstorm Wind, Knox

When
June 18, 3:38 AM CST to 3:39 AM CST
Where
Knox County, Yates City
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
40.780, -90.020

Several trees were blown down, including some up to 3-feet in diameter. Several homes and buildings were damaged by falling trees and limbs.

Thunderstorm Wind, Peoria

When
June 18, 3:46 AM CST to 3:47 AM CST
Where
Peoria County, Elmwood
Measured
61 kt (70 mph) estimated gust
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
40.780, -89.970

A grain bin was blown down. Numerous trees and power lines were knocked down as well. Most homes in the town of Elmwood experienced damage due to falling trees and limbs.

Thunderstorm Wind, Peoria

When
June 18, 3:50 AM CST to 3:51 AM CST
Where
Peoria County, Alta
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.820, -89.630

Large tree branches were blown down.

Thunderstorm Wind, Peoria

When
June 18, 3:52 AM CST to 3:53 AM CST
Where
Peoria County, Peoria
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
40.700, -89.600

A 14-inch tree was snapped at the junction of US-150 and IL-6. Numerous other trees were blown down around the city of Peoria. In addition, multiple power outages were reported.

Lightning, McLean

When
June 18, 4:00 AM CST
Where
McLean County, 2.32 mi NNE of Shirley
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.448, -89.046

Lightning struck a home between Bloomington and Shirley during the early morning hours of June 18th. The lightning ignited a fire in the top floor of the house. There were no injuries.

Thunderstorm Wind, Tazewell

When
June 18, 4:05 AM CST to 4:06 AM CST
Where
Tazewell County, Morton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.620, -89.450

Several trees and power lines were blown down.

Thunderstorm Wind, Woodford

When
June 18, 4:29 AM CST to 4:30 AM CST
Where
Woodford County, Congerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -89.200

Small tree branches were blown down.

Thunderstorm Wind, Logan

When
June 18, 4:30 AM CST to 4:31 AM CST
Where
Logan County, Lincoln
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.150, -89.370

A power pole was snapped near Zion Lutheran School in Lincoln. A traffic signal was blown down at the intersection of Woodlawn and Madigan. Numerous large trees and limbs were also brought down in the high wind.

Thunderstorm Wind, Logan

When
June 18, 4:33 AM CST to 4:34 AM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.150, -89.370

Four large tree branches were blown down.

Hail, De Witt

When
June 18, 4:45 AM CST to 4:46 AM CST
Where
De Witt County, Kenney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.100, -89.080

Hail, De Witt

When
June 18, 4:50 AM CST to 4:51 AM CST
Where
De Witt County, Clinton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.150, -88.950

Thunderstorm Wind, De Witt

When
June 18, 4:50 AM CST to 4:51 AM CST
Where
De Witt County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.150, -88.950

Several trees were blown down.

Thunderstorm Wind, De Witt

When
June 18, 4:52 AM CST to 4:53 AM CST
Where
De Witt County, 5 mi ENE of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.178, -88.862

Numerous trees were blown down at the Clinton Nuclear Plant.

Thunderstorm Wind, McLean

When
June 18, 4:58 AM CST to 4:59 AM CST
Where
McLean County, Le Roy
Measured
61 kt (70 mph) estimated gust
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
40.350, -88.770

Numerous trees and power lines were blown down. Four cars were damaged by falling trees, and five houses were damaged by falling tree branches.

Thunderstorm Wind, De Witt

When
June 18, 5:00 AM CST to 5:01 AM CST
Where
De Witt County, 3 mi W of Farmer City
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.250, -88.687

Numerous tree branches were blown down.

Hail, Crawford

When
June 18, 5:05 AM CST to 5:06 AM CST
Where
Crawford County, Flat Rock
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
38.900, -87.670

Thunderstorm Wind, Piatt

When
June 18, 5:10 AM CST to 5:11 AM CST
Where
Piatt County, Mansfield
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.220, -88.500

Numerous trees and power lines were blown down.

Thunderstorm Wind, Piatt

When
June 18, 5:15 AM CST to 5:16 AM CST
Where
Piatt County, White Heath
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.080, -88.520

Numerous trees and power lines were blown down.

Thunderstorm Wind, De Witt

When
June 18, 5:15 AM CST to 5:16 AM CST
Where
De Witt County, Farmer City
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
40.250, -88.630

Numerous trees and power lines were blown down in Farmer City.

Thunderstorm Wind, Macon

When
June 18, 5:16 AM CST to 5:17 AM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.850, -88.950

A large tree and power lines were blown down at St. Mary's Hospital in Decatur.

Thunderstorm Wind, Piatt

When
June 18, 5:30 AM CST to 5:31 AM CST
Where
Piatt County, Atwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.800, -88.470

Numerous trees and power lines were blown down.

Thunderstorm Wind, Douglas

When
June 18, 5:35 AM CST to 5:36 AM CST
Where
Douglas County, Arthur
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
39.720, -88.470

Numerous tree limbs and power lines were blown down.

Hail, Douglas

When
June 18, 5:40 AM CST to 5:41 AM CST
Where
Douglas County, Tuscola
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.800, -88.280

Thunderstorm Wind, Douglas

When
June 18, 5:40 AM CST to 5:41 AM CST
Where
Douglas County, Tuscola
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.800, -88.280

Several 4-inch tree limbs were blown down.

Thunderstorm Wind, Douglas

When
June 18, 5:40 AM CST to 5:41 AM CST
Where
Douglas County, Tuscola
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
39.800, -88.280

A tree was blown onto a house in Tuscola. Numerous power lines were downed around town as well.

Lightning, Douglas

When
June 18, 5:40 AM CST
Where
Douglas County, Tuscola
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.800, -88.280

Lightning struck an auto repair shop in Tuscola and started a fire. There was no one present in the building when the fire began.

Thunderstorm Wind, Edgar

When
June 18, 5:57 AM CST to 5:58 AM CST
Where
Edgar County, Hume
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.800, -87.870

A large tree was blown down.

Thunderstorm Wind, Shelby

When
June 18, 6:00 AM CST to 6:01 AM CST
Where
Shelby County, 0.69 mi S of Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.410, -88.800

A tree was blown down in Shelbyville.

Hail, Coles

When
June 18, 6:03 AM CST to 6:04 AM CST
Where
Coles County, 2.97 mi NW of Mattoon
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.510, -88.410

Thunderstorm Wind, Shelby

When
June 18, 6:03 AM CST to 6:04 AM CST
Where
Shelby County, 2.96 mi SSE of Sexson Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.360, -88.500

A tree was blown down near Lake Mattoon.

Thunderstorm Wind, Cumberland

When
June 18, 6:05 AM CST to 6:06 AM CST
Where
Cumberland County, Neoga
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
39.320, -88.450

Numerous trees and power lines were blown down. A shed was blown apart and siding was torn off a house.

Thunderstorm Wind, Champaign

When
June 18, 6:10 AM CST to 6:11 AM CST
Where
Champaign County, Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.020, -88.070

A 1-foot diameter tree was blown down.

Thunderstorm Wind, Jasper

When
June 18, 6:30 AM CST to 6:50 AM CST
Where
Jasper County, Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.980, -88.170

Local law enforcement reported several trees blown down across Jasper County. Around 200 Norris Electric customers lost power.

Thunderstorm Wind, Edgar

When
June 18, 6:38 AM CST to 6:39 AM CST
Where
Edgar County, Chrisman
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.800, -87.670

A power pole was blown down in Chrisman.

Thunderstorm Wind, Crawford

When
June 18, 6:40 AM CST to 6:41 AM CST
Where
Crawford County, Robinson
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.000, -87.730

Tree limbs were blown down on Clearwater Street in Robinson, causing a small fire to a storage building.

Thunderstorm Wind, Richland

When
June 18, 6:50 AM CST to 7:10 AM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.730, -88.080

Local law enforcement reported several trees blown down across Richland County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176772, 176782, 176789, 176773, 176775, 176790, 178206, 176791, 176792, 176823, 176793, 185762, 176794, 176795, 178207, 176796, 176776, 176777, 176797, 176799, 176821, 176800, 176778, 176802, 176803, 178209, 176804, 176805, 176806, 176780, 176807, 176824, 185772, 176809, 176810, 176781, 176811, 176815, 176812, 176835, and more.